Georgia, 2016

Damaging Wind in Georgia, July 20, 2016

July 20, 2016 · NWS JAX · 1 event in 1 county or zone

West easterly steering flow focused best rain chances well inland during the afternoon and evening. A few strong storms produced gusty wet downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

West easterly steering flow focused best rain chances well inland during the afternoon and evening. A few strong storms produced gusty wet downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 1:57 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 20, 1:57 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
257 PM EDT WED JUL 20 2016

.Short Term...This afternoon through Thursday...
A weak low level pressure pattern will remain in place as surface
high pressure dominated just east of the local Atlantic waters
with a prevailing east coast sea breeze regime. A strong upper
level ridge was centered across the lower MS River valley and
dominated the SE region today...while an upper level trough just
east of the mid-Atlantic coast was firing convection well offshore
of the SC coast early this afternoon...trailed by a region of
drier air and subsidence over much of mainland SC.

This afternoon/early evening...Stacked ridging and drier mid level
air tempered early late morning and early afternoon convection
thus far along the Atlantic coast sea breeze front where only weak
radar returns were noted across St. Johns and Flagler counties. As
the afternoon progresses will continue to see more showers and
tstorms pop along and west of the east coast sea breeze and St.
Johns River breeze as they shift inland...trailed by breezier
easterly flow off of the Atlantic and drying conditions along the
coast into the late afternoon and early evening. Inland toward
I-75 expect isolated to scattered convection expected as the sea
breezes and outflows converge. Farther north satellite trends and
surface wind field suggested a stacked trough/positive vorticity
axis rotating southward within the base of the aforementioned
upper level trough axis east of the mid-Atlantic coast. As this
boundary interacts with diurnal heating and the east coast sea
breeze over Ga...the phased forcing should trigger additional
convection developing toward the WSW into the late
afternoon/evening hours across our SE Ga zones. A few strong to
pulse severe storms are possible today which could produce gusty
winds...frequent lightning and locally heavy rainfall. There is a
small chance of hail in strong/severe storms given stronger NNE
shear in the upper levels...but 500 mb temps of around -6 to -8
deg C make this potential small as the mid levels are not
exceptionally cool. High temperatures were on track to range from
the lower 90s along the Atlantic early this afternoon to the
mid/upper 90s farther inland. Dew pts were mixing down to near 70
across eastern areas which yielded heat index values of near 100
deg early this afternoon...while farther inland across SE Ga heat
index values were near 105 deg.

Tonight...Convection will gradually push WSW into the late evening
hours while fading in coverage and intensity as drier with PWAT
values near 1.5 inches slides southward down the SE Atlantic coast
through early Thu morning. Could see some early morning convection
over the coastal waters...otherwise dry conditions expected after
midnight as temperatures fall into the low 70s inland to mid/upper
70s river basin/coast. Could have some patchy intermittent fog
inland especially where rain recently fell.

Thu...Upper ridge persists west of the region with the east coast
trough axis deepening southward and extending across the FL
peninsula Thu aftn. This would bring drier air with PWATs
1.5-1.6 inches across our eastern zones Thu aftn within the base
of the trough axis...and focus the better low level convergence
inland across our FL and western GA zones in the aftn/evening
generally along and west of Highway 301 where highest rain chances
were advertised. High temps will range in the 90s once again with
heat index values 101-106 deg.

.Long Term...Thursday night through Wednesday...
Early evening convection along the I-75 corridor on Thursday will
continue to push westward and will diminish or depart our region
before midnight. Fair skies and light winds will allow lows to
fall into the low/mid 70s inland and the upper 70s at the coast.

Deep-layered ridging will remain centered over the southern
Plains and the desert Southwest, with its axis extending eastward
into the Tennessee and Ohio Valleys through Saturday. Meanwhile,
troughing off the U.S. eastern seaboard will cut off into a TUTT-
like feature this weekend and will retrograde westward across the
FL peninsula on Sunday and Sunday night. Subsidence on the west
side of this upper low will limit convective coverage to widely
scattered for areas along and west of U.S. Highway 301 on Fri
afternoon. Isolated convection may develop during the late morning
and early afternoon hours along the Atlantic coast sea breeze in
coastal locations as the sea breeze begins to move inland. Highs
will climb into the mid 90s inland, with the sea breeze keeping
highs at the beach near 90. Increasing N-NE flow in the low and
mid levels will continue to funnel in a dry and subsident air
mass, with PWATS falling to near or below 1.5 inches by sunset on
Friday almost region-wide. This will ensure a quick end to early
evening convection over north central FL and for locations west of
I-75. Fair skies and light winds will again allow lows to fall to
the low/mid 70s inland and upper 70s at the beaches.

Our local pressure gradient will continue to loosen this weekend,
with a largely subsident air mass remaining in place over our
region limiting afternoon and evening convection to the widely
scattered range for inland locations, with only isolated coverage
expected at the coast. Less convection will allow inland highs to
climb into the mid/upper 90s, with coastal highs in the lower 90s.
Afternoon heat index values over GA could approach heat advisory
criteria, with readings approaching 108 at inland locations. Drier
air is expected to mix down to the surface in northeast and north
central FL, where afternoon heat indices should remain at 105 or
lower.

Deep-layered ridging will build along the Carolina coast on Monday
and will then gradually sink southward towards midweek as
troughing progresses through the Great Lakes states. As the
TUTT/upper low feature retrogrades westward through the Gulf of
Mexico early next week, a surge in southerly winds aloft on the
east side of this circulation should advect higher PWATs into our
region. Model blends are still not bullish on increased convection
however, but at least scattered diurnal coverage is expected on
Monday and Tuesday afternoons. Increased afternoon convection
should knock a few degrees off of this weekend's scorching
temperatures. Subsidence and drier air aloft may return to our
region towards midweek as the deep-layer ridge expands southward
from the Carolinas.

&&

.Aviation...
Prevailing VFR conditions with temporary restrictions possible in
isolated afternoon and evening showers/storms. Advertised VCSH for
eastern terminals through 19-21Z with VCTS at VQQ/GNV from 19Z-
00Z. Tonight advertised MVFR at VQQ due to persistent low fog each
morning. Light east winds again Thu with drier conditions along
the coast but higher rain chances toward GNV in the afternoon and
early evening.

&&

.Marine...
Surface high pressure will dominate east of the local waters
through the weekend into early next week with light southerly flow
generally 10 kts or less. Scattered showers and storms are
possible early each day...then chances decrease over the waters
into the afternoon/evening. Combined seas generally 3 ft or less.

Rip Currents: Low risk today and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  96  73  96 /  20  30  10  30
SSI  79  91  78  91 /  10  10  20  20
JAX  73  93  73  93 /  10  20  10  20
SGJ  76  91  76  90 /  10  20  20  20
GNV  72  95  72  95 /  20  40  30  40
OCF  72  95  73  94 /  20  50  30  40

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Nelson/Guillet
Hazardous weather outlook, Jul 20, 2:45 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 AM EDT WED JUL 20 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-211000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
345 AM EDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP INLAND AS THE SEA
BREEZE FRONT MOVES INLAND. A FEW STRONG STORMS ARE POSSIBLE AND
WILL BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING...STRONG WIND
GUSTS...AND LOCALLY HEAVY RAINFALL. STORM MOTION WILL BE TO THE
WEST-SOUTHWEST AT 10 TO 15 MPH.

HEAT INDEX VALUES WILL NEAR 105 DEGREES INLAND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED MAINLY INLAND AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY. STRONG STORMS ARE POSSIBLE...WITH GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS.

ELEVATED HEAT INDICES NEAR 105 ARE POSSIBLE EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER CAN SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR
LOCATION.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jul 20, 9:15 AM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1015 AM EDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     4 W DOUGLAS             31.50N 82.93W
07/19/2016                   COFFEE             GA   911 CALL CENTER

            DISPATCH REPORTED TWO TREES DOWN NEAR THE INTERSECTION OF
            HARPER LANE AND TRACE CIRCLE. TIMING ESTIMATED BY RADAR.

&&

KGUILLET
Local storm report, Jul 20, 9:17 AM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1017 AM EDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 SW DOUGLAS            31.45N 82.90W
07/19/2016                   COFFEE             GA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN ON BEN CARVER ROAD. TIMING
            ESTIMATED BY RADAR.

&&

KGUILLET
Special weather statement, Jul 20, 2:12 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT WED JUL 20 2016

GAZ135-201945-
APPLING GA-
312 PM EDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN APPLING COUNTY UNTIL
345 PM EDT...

AT 312 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SURRENCY...MOVING SOUTHWEST AT 5 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
SURRENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3168 8213 3157 8213 3157 8215 3156 8214
      3156 8213 3148 8217 3153 8223 3156 8225
      3156 8226 3157 8227 3159 8231 3163 8236
      3164 8241 3166 8243 3179 8224
TIME...MOT...LOC 1912Z 038DEG 5KT 3164 8221

NELSON
Special weather statement, Jul 20, 2:15 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 PM EDT WED JUL 20 2016

GAZ153-154-202000-
INLAND GLYNN GA-COASTAL GLYNN GA-
315 PM EDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLYNN COUNTY UNTIL 400
PM EDT...

AT 315 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DARIEN...MOVING SOUTHWEST AT 5 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
ST. SIMONS ISLAND...COUNTRY CLUB ESTATES AND BOYS ESTATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3119 8136 3132 8169 3142 8160 3136 8152
      3133 8147 3134 8147 3133 8145 3133 8144
      3131 8144 3131 8142 3129 8141 3128 8138
      3129 8139 3129 8138 3130 8137 3130 8135
TIME...MOT...LOC 1915Z 038DEG 5KT 3139 8151

NELSON
Special weather statement, Jul 20, 2:44 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
344 PM EDT WED JUL 20 2016

GAZ135-202030-
APPLING GA-
344 PM EDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL APPLING COUNTY UNTIL 430
PM EDT...

AT 344 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BAXLEY...MOVING SOUTHWEST AT 5 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BAXLEY AND SURRENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3168 8215 3158 8228 3159 8231 3163 8236
      3164 8241 3171 8250 3177 8225
TIME...MOT...LOC 1944Z 053DEG 4KT 3168 8233

NELSON

The radar

The Moody AFB radar (KVAX), 109 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appling

When
July 20, 2:55 PM EST
Where
Appling County, 6.56 mi SSW of Surrency
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.640, -82.260

Several trees were blown down in the southern portion of the county including at Jeffery Turner Road, Homesville Road and Highlands Road. The Baxley weather observation only had a gust to 30 mph as the storm moved across the site. The cost of damage was unknown but estimated for the data to be included in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648219.